Nebraska, 2018

Hail in Nebraska, September 8, 2018

September 8, 2018 · NWS CYS · 2 events in 2 counties and zones

A thunderstorm produced large hail in western Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in western Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 8, 1:25 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 8, 1:25 PM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
225 PM MDT Sat Sep 8 2018

.SHORT TERM...(This evening through Monday Night)
Issued at 217 PM MDT Sat Sep 8 2018

Tonight...With a shortwave trough aloft moving across near peak
heating and a surface trough over southeast Wyoming, expect isolated
to widely scattered thunderstorms to develop through the evening
hours. With CAPE in excess of 1000 J/kg and weak shear, a few storms
may become strong to severe, primarily with wind gusts. Areas of fog
likely again after midnight, though further east across the Nebraska
Panhandle.

Sunday...Brisk west northwest flow aloft will aid in the drying of
the low and mid levels, effectively ending all chances for showers
and thunderstorms. Temperatures will also be warmer due to less
cloud cover and a drier airmass in place.

Sunday night...The drier airmass will promote excellent radiational
cooling with slightly cooler temperatures then Saturday night.

Monday...Low amplitude ridging aloft will develop, and with the dry
airmass in place, no showers or thunderstorms are expected.
Temperatures about the same as those of Sunday.

.LONG TERM...(Tuesday through Saturday)
Issued at 217 PM MDT Sat Sep 8 2018

Tuesday-Saturday...Dry west southwest flow aloft will prevail, and
with limited low and mid level moisture, showers and thunderstorms
appear unlikely. Above normal temperatures will continue based on
projected 700 mb temperatures and higher than normal heights
aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 217 PM MDT Sat Sep 8 2018

Main concern today is the timing and coverage of afternoon and
evening thunderstorm activity. Isolated shower and thunderstorm
activity will begin developing DGW-RWL 19-20z and spreading east
thereafter. Have added VCTS into all SE WY/W NE TAFs with the
exception of KRWL. Will continue to monitor and update TAFs as
confidence increases in location and scope. Erratic winds can be
expected with any shower/thunderstorm activity as well. Otherwise,
expect VFR conditions to prevail through the period, with clearing
skies anticipated overnight.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Sat Sep 8 2018

Low relative humidities from 10 to 20 percent will
prevail each afternoon along and west of Interstate 25, with
elevated concerns most days as wind gusts approach critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...CAH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Sep 8, 1:37 PM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 PM MDT Sat Sep 8 2018

NEZ002-095-096-WYZ101-102-107-108-091030-
Dawes-North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
237 PM MDT Sat Sep 8 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated late afternoon and early evening thunderstorms will
develop. A few storms may be strong with hail to the size of
pennies and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ003-019>021-054-055-WYZ117>119-091030-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
237 PM MDT Sat Sep 8 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated late afternoon and early evening showers and thunderstorms
will develop. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>106-109>116-091030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
237 PM MDT Sat Sep 8 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon showers and thunderstorms will develop. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 8, 4:13 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 PM MDT SAT SEP 8 2018

WYZ108-090000-
Goshen County-
513 PM MDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOSHEN COUNTY...

At 513 PM MDT, a strong thunderstorm was located near Veteran, or
near Torrington, moving east at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Huntley.

LAT...LON 4195 10437 4204 10434 4198 10406 4186 10409
TIME...MOT...LOC 2313Z 285DEG 14KT 4201 10426

Mokry
Special weather statement, Sep 8, 4:36 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT SAT SEP 8 2018

NEZ019-096-WYZ108-090015-
Scotts Bluff-South Sioux-Goshen County-
536 PM MDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHERN GOSHEN COUNTIES...

At 536 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Torrington to near
Huntley to near Hawk Springs to 13 miles west of Hawk Springs
Recreation Area. Movement was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Huntley, Hawk Springs
Campground, Stegall, Hawk Springs Recreation Area, Hawk Springs and
Henry.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4214 10370 4177 10388 4170 10408 4158 10429
      4174 10460 4186 10433 4199 10423 4229 10409
TIME...MOT...LOC 2336Z 309DEG 17KT 4219 10406 4195 10418 4183 10428
4175 10446

Mokry
Special weather statement, Sep 8, 5:10 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
610 PM MDT SAT SEP 8 2018

NEZ019-020-WYZ108-119-090045-
Scotts Bluff-Banner-Goshen County-East Laramie County-
610 PM MDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES...

At 610 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Stegall to Hawk Springs Campground
to 6 miles west of Hawk Springs Recreation Area. Movement was
southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4182 10377 4173 10381 4161 10390 4148 10419
      4169 10442 4176 10423 4184 10408 4189 10405
TIME...MOT...LOC 0010Z 328DEG 17KT 4181 10402 4172 10417 4169 10432

Mokry
Special weather statement, Sep 8, 5:40 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT SAT SEP 8 2018

NEZ019-020-WYZ108-119-090115-
Scotts Bluff-Banner-Goshen County-East Laramie County-
640 PM MDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE
COUNTIES...

At 640 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Hubbard Hill to 11 miles east of
Hawk Springs Campground to near La Grange. Movement was southeast at
20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grange, Harrisburg, Wildcat Hills State Recreation Area and
Wildcat Hills Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4182 10377 4174 10355 4156 10369 4152 10380
      4146 10405 4166 10424 4169 10407 4176 10398
      4182 10390
TIME...MOT...LOC 0040Z 296DEG 19KT 4178 10385 4165 10398 4162 10411

Mokry
Special weather statement, Sep 8, 6:06 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
706 PM MDT SAT SEP 8 2018

NEZ020-054-090145-
Kimball-Banner-
706 PM MDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KIMBALL AND
EASTERN BANNER COUNTIES...

At 706 PM MDT, a strong thunderstorm was located over Harrisburg, or
22 miles south of Scottsbluff, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrisburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4147 10390 4156 10385 4168 10376 4153 10339
      4125 10362 4138 10390
TIME...MOT...LOC 0106Z 296DEG 19KT 4156 10376

Mokry
Special weather statement, Sep 8, 6:42 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT SAT SEP 8 2018

NEZ020-054-090230-
Kimball-Banner-
742 PM MDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KIMBALL AND
SOUTHEASTERN BANNER COUNTIES...

At 742 PM MDT, a strong thunderstorm was located 11 miles north of
Kimball, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dix.

This includes Interstate 80 in Nebraska between mile markers 24 and
30.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4141 10369 4147 10366 4147 10358 4140 10338
      4126 10338 4119 10355 4129 10373
TIME...MOT...LOC 0142Z 307DEG 17KT 4138 10358

Mokry

The radar

The Cheyenne radar (KCYS), 111 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kimball

When
September 8, 7:09 PM MST
Where
Kimball County, 0.52 mi E of Dix
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.480

Hail, Cheyenne

When
September 8, 7:15 PM MST to 7:17 PM MST
Where
Cheyenne County, Potter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -103.320

Quarter size hail was observed at Potter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786017, 777502.